Cysteamine in renal transplantation: A report of two patients with nephropathic cystinosis and the successful re-initiation of cysteamine therapy during the immediate post-transplant period

    loading  Checking for direct PDF access through Ovid

Abstract

Nephropathic cystinosis is a rare disorder causing the accumulation of intracellular cystine crystals in tissues. The damage to the proximal tubules of the kidneys results in Fanconi syndrome, and patients with cystinosis experience the progression of chronic kidney disease, resulting in the need for kidney transplantation. Treatment of cystinosis with cysteamine has proven to be effective; however, it has many gastrointestinal side effects that are concerning for transplant specialists during the immediate post-transplant period. Transplant specialists routinely discontinue cysteamine therapy for up to six weeks to ensure proper immunosuppressant absorption. This practice is worrisome because it communicates the acceptability of lapses of cysteamine treatment to patients. It may be better to re-initiate cysteamine therapy shortly after transplantation while the patient is followed more closely by the transplant team. This report presents two pediatric patients with nephropathic cystinosis who successfully restarted cysteamine therapy in the immediate post-transplant period without issue in regard to immunosuppression absorption or gastrointestinal side effects. These cases challenge current practice of discontinuing cysteamine therapy during kidney transplantation, and immediate re-initiation of cysteamine therapy in cystinosis patients post-transplant should be considered.

Related Topics

    loading  Loading Related Articles